Alert archive / Iowa / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 356, NWS Des Moines, IA

August 3, 2004Polk County, Iowa

NWS Des Moines, IA issued this severe thunderstorm warning at Aug 3, 2004, 7:41 PM CDT for Polk County, Iowa. It was in force for 49 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 3, 2004, 7:41 PM CDT (00:41 UTC)
Expired
Aug 3, 2004, 8:30 PM CDT
In force
49 min
Issued by
NWS Des Moines, IA
Area
Counties, with a storm outline in the text

County Polk County, IA

The radar

The Des Moines radar (KDMX), 8 km from the middle of the area, began a volume at 00:43 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Aug 3, 4:25 PM CDTTornado WatchSPC6 hr

The nearest sounding before it

Davenport, (KDVN), launched 00:00Z, 0.7 hours before the alert went out and 260 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Davenport, at 00:00Z on 2004-08-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2771 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Davenport, at 00:00Z on 2004-08-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 54 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2771 J/kg
Mixed-layer CIN
-73 J/kg
Mixed-layer LCL
1163 m above ground
0-6 km bulk shear
35 kt
0-1 km storm-relative helicity
54 m²/s²
0-3 km storm-relative helicity
163 m²/s²
Significant tornado parameter
1.6
Supercell composite
16.5

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KDMX 040041
SVRDMX
IAC153-040130-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DES MOINES IA
741 PM CDT TUE AUG 3 2004

THE NATIONAL WEATHER SERVICE IN DES MOINES HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  POLK COUNTY IN CENTRAL IOWA
  THIS INCLUDES THE CITY OF DES MOINES

* UNTIL 830 PM CDT

* AT 739 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 7 MILES WEST OF POLK CITY...OR ABOUT 16 MILES
  NORTHWEST OF DES MOINES...MOVING EAST AT 40 MPH.

* THE SEVERE THUNDERSTORM WILL BE...

  8 MILES NORTH OF CLIVE AROUND 745 PM CDT...
  NEAR JOHNSTON AROUND 750 PM CDT...
  NEAR ANKENY AROUND 755 PM CDT...
  NEAR ANKENY REGIONAL AIRPORT AROUND 800 PM CDT...
  NEAR ALTOONA AROUND 805 PM CDT AND
  NEAR BONDURANT AROUND 810 PM CDT.

DAMAGING WINDS OF 60 TO 70 MILES AN HOUR ARE LIKELY IN THE WARNED
AREA.

A TORNADO WATCH REMAINS IN EFFECT UNTIL 1000 PM CDT TUESDAY EVENING
FOR EASTERN IOWA.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 500 PM CDT
TUESDAY AFTERNOON FOR NORTHERN IOWA. A SEVERE THUNDERSTORM WATCH ALSO
REMAINS IN EFFECT UNTIL 700 PM CDT TUESDAY EVENING FOR NORTHEASTERN
IOWA.

LAT...LON 4183 9379 4153 9379 4153 9336 4184 9339

$$

DONAVON

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 2, 9:40 PM CDT, 22 hours 1 minute earlier.

Area forecast discussion, Aug 2, 9:40 PM CDT, 22 hours 1 minute before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DES MOINES IA
940 PM CDT MON AUG 2 2004

.DISCUSSION
SENT UPDATED ZONES SEVERAL MINUTES AGO.  ADJUSTMENTS WERE MADE TO
TEMP AND CLOUD TRENDS.  STORMS OVER SDKTA APPEAR ELEVATED ATTM AND
LOOK TO BE WEAKING BUT THESE WILL DROP INTO IA AFT 08Z PER
EXTRAPOLATION AND FOLLOWING THE CORFIDI VECTORS.  LOOKING AT MAINLY
A WIND EVENT BY THE TIME IT ROLLS INTO OUR CWA THOUGH A REPORT OR
TWO OF HAIL IS ALSO EXPECTED.  NO OTHER CHANGES TO THE FCST WERE
MADE.

.DMX WATCHES/WARNINGS/ADVISORIES...NONE

&&

FAB
Hazardous weather outlook, Aug 3, 10:35 AM CDT, 9 hours 6 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DES MOINES IA
1035 AM CDT TUE AUG 3 2004

IAZ004>007-015>017-023>028-033>039-044>050-058>062-072>075-084>086-
096-097-041100-
APPANOOSE-BLACK HAWK-BOONE-BREMER-BUTLER-CALHOUN-CARROLL-CERRO GORDO-
CRAWFORD-DALLAS-DAVIS-EMMET-FRANKLIN-GREENE-GRUNDY-GUTHRIE-HAMILTON-
HANCOCK-HARDIN-HUMBOLDT-JASPER-KOSSUTH-LUCAS-MADISON-MAHASKA-MARION-
MARSHALL-MONROE-PALO ALTO-POCAHONTAS-POLK-POWESHIEK-SAC-STORY-TAMA-
WAPELLO-WARREN-WEBSTER-WINNEBAGO-WORTH-WRIGHT-
1035 AM CDT TUE AUG 3 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR MUCH OF NORTH CENTRAL
AND CENTRAL IOWA.

.DAY ONE...THIS AFTERNOON AND TONIGHT
A COMPLEX OF THUNDERSTORMS NEAR SIOUX FALLS IS EXPECTED TO CONTINUE
SOUTHEASTWARD INTO IOWA THIS AFTERNOON. THE STORMS SHOULD APPROACH
ESTHERVILLE TO POCAHONTAS BY 2 PM...FORT DODGE AND MASON CITY BY 4
PM...AND THE REST OF CENTRAL IOWA BETWEEN 4 PM AND 6 PM.
AS THE ATMOSPHERE WARMS THIS AFTERNOON...THE THUNDERSTORM COMPLEX
COULD TURN INTO A SIGNIFICANT PRODUCER OF WIND DAMAGE. LARGE HAIL
AND TORRENTIAL DOWNPOURS ARE ALSO POSSIBLE. ANOTHER ROUND OF STORMS
IS FORECAST OVERNIGHT...WITH HEAVY DOWNPOURS AND STRONG WINDS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL BE LIKELY LATER THIS AFTERNOON AND TONIGHT.

IAZ057-070-071-081>083-092>095-041100-
ADAIR-ADAMS-AUDUBON-CASS-CLARKE-DECATUR-RINGGOLD-TAYLOR-UNION-WAYNE-
1035 AM CDT TUE AUG 3 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PART OF SOUTHWEST IOWA.

.DAY ONE...THIS AFTERNOON AND TONIGHT
MOST STORMS SHOULD STAY NORTH OF AUDUBON...CRESTON AND CORYDON FOR
THIS AFTERNOON...BUT AN ISOLATED SEVERE STORM COULD OCCUR AFTER 5
PM. STORMS OVERNIGHT COULD PRODUCE ONE TO TWO INCH HAIL AND WINDS
OVER 65 MPH.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED THIS EVENING AND TONIGHT.

JUNGBLUTH

In the hours before

Local storm report, Aug 3, 6:41 PM CDT, 1 hour before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
641 PM CDT TUE AUG 03 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0515 PM     HAIL             2 W KELLEY              41.95N 93.70W
08/03/2004  0.75 INCH        STORY              IA   AMATEUR RADIO

0517 PM     HAIL             BOONE                   42.05N 93.88W
08/03/2004  0.75 INCH        BOONE              IA   AMATEUR RADIO

&&

ST
Local storm report, Aug 3, 6:45 PM CDT, 56 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
645 PM CDT TUE AUG 03 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0349 PM     TSTM WND DMG     CALLENDER               42.36N 94.30W
08/03/2004                   WEBSTER            IA   PUBLIC

            SHED BLOWN DOWN. SEVERAL BRANCHES AND POWERLINES DOWN.

&&

ROB
Local storm report, Aug 3, 7:01 PM CDT, 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
701 PM CDT TUE AUG 03 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0440 PM     TSTM WND DMG     NW ZEARING              42.16N 93.30W
08/03/2004                   STORY              IA   EMERGENCY MNGR

            ROADS CLOSED JUST NORTH OF ZEARING DUE TO DOWNED TREES.

0453 PM     TORNADO          8 SW HUBBARD            42.22N 93.41W
08/03/2004                   HARDIN             IA   FIRE DEPT/RESCUE

            BRIEF TOUCHDOWN. MOVED A CAMPER.

&&

ROB
Local storm report, Aug 3, 7:05 PM CDT, 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
705 PM CDT TUE AUG 03 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0455 PM     TORNADO          6 S RADCLIFFE           42.23N 93.43W
08/03/2004                   HARDIN             IA   EMERGENCY MNGR

            TORNADO TOUCHDOWN. OUT BUILDINGS AND HOUSE DAMAGED. NO
            INJURIES.

&&

ROB
Local storm report, Aug 3, 7:19 PM CDT, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
719 PM CDT TUE AUG 03 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0703 PM     HAIL             W AUDUBON               41.72N 94.93W
08/03/2004  1.00 INCH        AUDUBON            IA   TRAINED SPOTTER

&&

ROB
Local storm report, Aug 3, 7:35 PM CDT, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
735 PM CDT TUE AUG 03 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0530 PM     TSTM WND DMG     LISCOMB                 42.19N 93.01W
08/03/2004                   MARSHALL           IA   AMATEUR RADIO

            TWELVE INCH DIAMETER LIMB ON CAR.

0530 PM     TSTM WND DMG     ALBION                  42.11N 92.99W
08/03/2004                   MARSHALL           IA   AMATEUR RADIO

            POWER LINES DOWN.

0530 PM     TSTM WND DMG     MARSHALLTOWN            42.04N 92.91W
08/03/2004                   MARSHALL           IA   AMATEUR RADIO

            HALF OF TOWN WITHOUT POWER. TREES AND LIMBS UP TO TWELVE
            INCHES DOWN.

0530 PM     TSTM WND DMG     S MARSHALLTOWN          42.04N 92.91W
08/03/2004                   MARSHALL           IA   AMATEUR RADIO

            TWELVE TO EIGHTEEN INCH TREES SNAPPED OFF.

&&

ROB

The office that day

Everything else NWS Des Moines, IA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 3, 7:07 PM CDTSevere Thunderstorm WarningDMXBoone, Dallas53 min
Aug 3, 7:30 PM CDTSevere Thunderstorm WarningDMXFranklin45 min
Aug 3, 7:31 PM CDTSevere Thunderstorm WarningDMXAudubon, Guthrie29 min
Aug 3, 7:47 PM CDTTornado WarningDMXMadison43 min
Aug 3, 7:49 PM CDTSevere Thunderstorm WarningDMXFranklin26 min
Aug 3, 8:08 PM CDTSevere Thunderstorm WarningDMXWarren52 min
Aug 3, 8:36 PM CDTFlash Flood WarningDMXDallas, Polk4 hr
Aug 3, 8:58 PM CDTSevere Thunderstorm WarningDMXMarion32 min
Aug 3, 9:06 PM CDTSevere Thunderstorm WarningDMXLucas39 min
Aug 3, 9:47 PM CDTSevere Thunderstorm WarningDMXLucas28 min
Aug 3, 9:53 PM CDTSevere Thunderstorm WarningDMXAdams, Taylor52 min
Aug 3, 10:09 PM CDTSevere Thunderstorm WarningDMXWayne51 min
Aug 3, 10:45 PM CDTSevere Thunderstorm WarningDMXDecatur45 min
Aug 3, 11:30 PM CDTFlash Flood WarningDMXDecatur, Wayne4 hr

Nearby

Severe Thunderstorm Warnings in Iowa, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.